Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi
- When
- June 28, 8:38 PM EST
- Where
- Sturgeon Pt to Alabaster Mi forecast zone, 1 mi E of Oscoda
- Measured
- 39 kt (45 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.420, -83.310
Thunderstorms moved into Northern Michigan and the surrounding waters from the southwest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Thunderstorms moved into Northern Michigan and the surrounding waters from the southwest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 28, 7:11 PM EST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
811 PM EDT SAT JUN 28 2008
.AVIATION...TIMED THE RAIN THROUGH THE TAF SITES AND THE WIND. ONE
FLY IN THE OINTMENT IS A GRAVITY WAVE, THAT IS RACING OUT AHEAD OF
THE LINE OF THUNDERSTORMS. THIS WAVE HAS BEEN CAUSING WINDS TO
GUST AROUND 50+ MPH. THESE WINDS ARE NOT ASSOCIATED WITH THE
THUNDERSTORMS AS THEY ARE MOVING INDEPENDENTLY OF THE CONVECTION.
OTHERWISE, THE RAIN WILL DIMINSH FOR A TIME TONIGHT, BUT THEN THE
COLD POOL OF AIR ALOFT WILL REGENERATE SHOWERS BY 12Z.
LUTZ
&&
.PREV DISCUSSION... /ISSUED 803 PM EDT SAT JUN 28 2008/
UPDATE...LOOKS LIKE A GRAVITY WAVE HAS OUT RACED THE LINE OF
CONVECTION THAT IS CURRENTLY MOVING THROUGH THE REGION. THIS WAVE
HAS NOW GIVEN US NON T-STORM WIND DAMAGE WITH GUSTS IN MOST OF
THEM AROUND 50 MPH. SO HAVE HOISTED A WIND ADVISORY THROUGH THE
NEXT COUPLE OF HOURS.
LUTZ
PREV DISCUSSION... /ISSUED 418 PM EDT SAT JUN 28 2008/
DISCUSSION...500 MB LOW IN WISCONSIN WITH A LARGE AREA OF
THUNDERSTORMS ROTATING OUT OF WISCONSIN AND NORTHERN ILLINOIS.
THIS IS THE MAIN CONCERN OF THE FORECAST PACKAGE.
TONIGHT...BASED ON THE MOTION OF THE STORMS AND THE 500 MB LOW AND
COLD POOL, THE THUNDERSTORMS ROTATING OUT OF WISCONSIN AND N
ILLINOIS WILL MOVE INTO SW LOWER AND THEN IN NE LOWER. AHEAD OF
THIS THERE ARE A SCATTERING OF T-STORMS ALONG THE LFQ OF THE JET
CORE ROTATING AROUND THE LOW. CAPES ARE IN THE 800-1000 J/KG
CURRENTLY WITH MORE JUICY AIR TO THE SW AHEAD OF THE NEXT SET OF
STORMS. WHILE THESE STORMS ARE BEGINNING TO GET THINGS STARTED,
THE MAIN CONCERN WITH THE WIND AND HAIL WILL BE WITH THE SECOND
LINE AS THE JET CORE GETS STRONGER. THIS LOOKS TO BE WRAPPING UP
BY 03Z AT THE LATEST AS WE LOSE THE SFC BASED INSTABILITY. THEN
THINGS SHOULD QUIET ENOUGH SO THAT THE MAJORITY OF THE
PRECIPITATION WILL BE RAIN SHOWERS WITH ISOLATED THUNDER.
SUNDAY...WITH THE 500 MB LOW JUST TO THE NORTHEAST AND THE TROUGH
OVER N LOWER, THE COLD POOL WILL MOVE OVER THE REGION, CAUSING
SHOWERS AND PROBABLY A LITTLE THUNDER.
LUTZ
SUNDAY NIGHT THRU MONDAY NIGHT...VERTICALLY STACKED LOW WILL
CONTINUE TO SPIN NE OF MICHIGAN ALONG THE ONTARIO/QUEBEC BORDER
SUNDAY NIGHT AND THEN LIFT NORTHWARD TO JAMES BY ON MONDAY. LAST
SPOKE OF ENERGY WILL ROTATE THRU NRN MICHIGAN AROUND THE BASED OF
THE 500 MB TROUGH SUNDAY EVENING. ENHANCED LIFT AND MOISTURE
COMBINED WITH RESIDUAL DAYTIME HEATING/INSTABILITY AND COLD AIR
ALOFT WILL PRODUCE ISOLD SHRA/TSRA INTO SUNDAY EVENING. HIGH
PRESSURE...SUBSIDENCE AND DRIER AIR WILL BUILD INTO MICHIGAN LATE
SUNDAY NIGHT AND MONDAY. JUST ENOUGH LOW LEVEL MOISTURE AND WEAK
CYCLONIC FLOW MAY LINGER INTO MONDAY AFTERNOON ACROSS NE LOWER
MICHIGAN TO PRODUCE AN ISOLD SHRA/TSRA. OTHERWISE...EXPECT MAINLY
DRY CONDITIONS THRU MONDAY NIGHT. OVERNIGHT LOWS WILL BE IN THE
UPPER 40S AND LOWER 50S. HIGH TEMPS MONDAY AFTERNOON WILL BE IN THE
UPPER 60S AND LOWER 70S.
TUESDAY THRU SATURDAY...LONG WAVE PATTERN WILL STAY RATHER ACTIVE
THRU THE WEEK...WITH OVERALL TROUGHING REMAINING THE PROMINENT UPPER
LEVEL FEATURE. SFC HIGH PRESSURE WILL HOLD OVER THE REGION THRU
TUESDAY DURING THE DAY. A WEAK NRN STREAM COLD FRONT WILL SAG SOUTH
INTO UPPER MICHIGAN TUESDAY NIGHT...PROVIDING A CHANCE OF SHRA/TSRA
IN THIS VCNTY. NRN LOWER MICHIGAN SHOULD REMAIN DRY UNTIL
WEDNESDAY...AT WHICH TIME THE AFOREMENTIONED FRONT WILL DROP INTO LOWER
MICHIGAN AND BRING A CHANCE OF PRECIP TO THE ENTIRE REGION ON
WEDNESDAY. AS THE FRONT SAGS FURTHER SOUTH...PRECIP CHANCES WILL BE
CONFINED TO NRN LOWER MICHIGAN WEDNESDAY NIGHT AND THEN TO LOCATIONS
ALONG AND SOUTH OF M-72 ON THURSDAY. HIGH PRESSURE WILL BUILD BACK
INTO MICHIGAN ON FRIDAY...WITH MAINLY DRY WX ANTICIPATED FOR FRIDAY
AND SATURDAY. ONE POTENTIAL FLY IN THE OINTMENT IS A WEAK AREA OF
LOW PRESSURE PROGGED TO SKIRT SRN LOWER MICHIGAN FRIDAY NIGHT...
WHICH COULD BRING A CHANCE OF PRECIP TO OUR SRN COUNTIES. HOWEVER...
WILL MAINTAIN A DRY FORECAST WITH THE EXPECTATION OF PRECIP CHANCES
STAYING SOUTH OF OUR AREA. AFTERNOON HIGH TEMPS WILL GENERALLY BE IN
THE 70S THRU THE ENTIRE PERIOD...WITH OVERNIGHT LOWS MAINLY IN THE
50S.
PREV DISCUSSION... /ISSUED 206 PM EDT SAT JUN 28 2008/
AVIATION...CURRENTLY, THUNDERSTORMS ARE STAYING OUT OF THE TAF
REGIONS. HOWEVER, IT IS ONLY A MATTER OF TIME. THE MAIN CONCERN
WILL BE THE STORMS LATER THIS AFTERNOON WITH THE UPPER LOW. THE
THUNDER LOOKS LIKE IT WILL BE IN THE REGION AFTER 20Z AT THE
LATEST.
LUTZ
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY UNTIL 10 PM EDT THIS EVENING FOR MIZ018-021>024-
027>030-033>036-041-042.
LM...NONE.
LH...NONE.
LS...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 421 PM EDT SAT JUN 28 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 291130- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 421 PM EDT SAT JUN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE OUTLOOK AREA THROUGH THIS EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE THROUGH 10 PM. SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY SOUTH AND EAST OF A LINE FROM CADILLAC TO ROGERS CITY...WITH THE MAIN THREAT BEING LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT THEY MAY PRODUCE SMALL HAIL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JK/LUTZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
722 PM EDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST CADILLAC 44.25N 85.42W
06/28/2008 M53 MPH WEXFORD MI TRAINED SPOTTER
&&
MRUNYANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
725 PM EDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG WELLSTON 44.22N 85.95W
06/28/2008 MANISTEE MI TRAINED SPOTTER
MANY 3-4 INCH DIAMETER TREE BRANCHES DOWN.
&&
MRUNYANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
735 PM EDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TSTM WND GST WELLSTON 44.22N 85.95W
06/28/2008 M53 MPH MANISTEE MI TRAINED SPOTTER
TWO 2-FOOT DIAMETER TREES SNAPPED OFF AT THE BASE.
&&
MRUNYANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
737 PM EDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM NON-TSTM WND GST 5 E TRAVERSE CITY 44.75N 85.50W
06/28/2008 E50 MPH GRAND TRAVERSE MI BROADCAST MEDIA
SOME SMALL TREE LIMBS DOWN
&&
MRUNYANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
903 PM EDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 4 NW ROSCOMMON 44.54N 84.65W
06/28/2008 M67 MPH CRAWFORD MI TRAINED SPOTTER
SEVERAL LARGE TREES UP TO 2 FEET IN DIAMETER DOWN.
&&
MRUNYANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
913 PM EDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND DMG 6 N MIO 44.75N 84.13W
06/28/2008 OSCODA MI LAW ENFORCEMENT
TREE DOWN ON SERVICE LINE TO HOME.
&&
MRUNYANThe NCL Michigan radar (KAPX), 124 km away, was scanning. The volume nearest the first event began at 01:38 UTC.
1 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2008Every state in 2008This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118603.